Medication Monday: Mirtazapine

Happy Monday everyone. Or, if you are like most people, my condolences on it being Monday, and the start of another school/work week. Either way, it is Monday, no point denying it. And since it is Monday, it is time once again from Medication Monday, the weekly series that examines some of the mental health medications currently available on the market. It is not meant as a substitute for medical advice, but rather a brief informative introduction that will hopefully also help de-stigmatize the use of mental health medications. This week we are talking about the antidepressant mirtazapine, also known by the brand name Remeron.

Mirtazapine is an antidepressant approved for the treatment of major depressive disorder. Like other antidepressants, it works in the brain to restore a healthy balance of neurochemicals. However, caution should be used with bipolar patients, since mirtazapine can cause bipolar patients to switch into the manic phase of their bipolar disorder.

Like most mental health medications, it takes time to completely start working. Specifically, it can take up to 8 weeks to feel the full benefit, however, sleep, energy, and appetite can start to improve in the first couple weeks. This can be a signal that the medication is working.

That said, even if you start to feel better, you should not stop taking mirtazapine without first consulting your doctor or psychopharmacologist. Stopping this medication suddenly can exacerbate the underlying depression and can cause withdrawal symptoms such as nausea, vomiting, headache, irritability, and tingling sensations.

It should also be noted that mirtazapine, like most mental health medications can cause side effects. These include dizziness, increased appetite, increased cholesterol, sleepiness/sedation, and weight gain. In rare cases, mirtazapine can cause angle closure glaucoma, a low white blood count, or serotonin syndrome, espescially if taken with other medications that act on serotonin levels.

As always, you should tell you doctor about all other medications you are taking. You should also talk to your doctor if you are pregnant or nursing. Really, you should just talk to you doctor. Because like I said, this post is merely meant as a brief informative introduction, not a substitute for medical advice. So if you are concerned with this medication, or with any of the side effects, or anything at all, you should bring them up with your health care provider.

And as always, thanks for reading.

Source: NAMI – Mental Health Medications – Mirtazapine (Remeron)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s